• Clinical science

Cardiac glycosides (Digitalis…)

Summary

Cardiac glycosides are drugs that inhibit the Na+/K+- ATPase found on the outer cell surface. Digoxin is the only drug of this class that is commonly used in clinical settings. The main indications for digoxin treatment are atrial fibrillation and heart failure in treatment-resistant cases. Because cardiac glycosides have a narrow therapeutic index, close monitoring of serum concentrations is necessary. Typical symptoms of cardiac glycoside poisoning are nausea, vomiting, blurry vision, and cardiac arrhythmias. Overdose can quickly become life-threatening and swift treatment is vital. The first-line treatment for cardiac glycoside poisoning is administration of digoxin-specific antibodies.

Overview

  • Drugs: digoxin, ouabain
  • Mechanism: inhibition of the cardiac and neuronal Na+/K+- ATPase
  • Onset of effect
    • Oral: 0.5–2 h
    • IV: 15–30 min
  • Half-life: 36–40 hours
  • Protein binding: 20–40%
  • Elimination: renal

References:[1][2][3][4]

Pharmacodynamics

Cardiac glycosides inhibit Na+/K+-ATPase, increasing cardiac contractility and decreasing AV conduction and heart rate!

Cardiac glycoside poisoning

Etiology

  • Digoxin overdose (iatrogenic, by nonadherence to prescribed dosages or by ingestion of plants containing cardiac glycosides)
  • Ouabain poisoning
  • Hypokalemia, because digitalis compounds compete with K+ for binding of Na+/K+-ATPase
  • Renal failure ↓ digoxin excretion
  • Treatment with verapamil, diltiazem, amiodarone, and/or quinidine removal of digoxin from binding site in body tissues and ↓ renal elimination
  • Volume depletion (e.g., treatment with diuretics)

Clinical features

  • Via cholinergic agonism: nausea, vomiting, diarrhea, abdominal pain, and anorexia
  • Visual disturbances
    • Xanthopsia (yellow-tinted vision)
    • Photophobia
    • Blurry vision with a yellow tint and halos
  • Disorientation, weakness
  • Palpitations (due to arrhythmias or AV block)

Diagnostics

Treatment

Digoxin has a narrow therapeutic index! Serum concentrations of cardiac glycosides must be monitored closely because overdoses can have severe consequences!

You better visit a hospital directly!”: Yellow blurry vision and halos are the signs of digoxin poisoning.

References:[2][4]

Indications

References:[3][5]

Contraindications

References:[5]

We list the most important contraindications. The selection is not exhaustive.

Interactions